Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 18, 2016, 1:21 AM MDT for Cascade County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2016, 1:21 AM MDT (07:21 UTC)
- Expired
- Aug 18, 2016, 2:00 AM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 7.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2583 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
627 WWUS85 KTFX 180721 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 121 AM MDT THU AUG 18 2016 MTZ012-013-049-180800- CASCADE MT-EASTERN TETON MT-CHOUTEAU MT- 121 AM MDT THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHOUTEAU...NORTH CENTRAL CASCADE AND EAST CENTRAL TETON COUNTIES UNTIL 200 AM MDT... AT 120 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POWER...OR 19 MILES NORTHWEST OF GREAT FALLS...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL CHOUTEAU...NORTH CENTRAL CASCADE AND EAST CENTRAL TETON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4758 11164 4772 11165 4781 11123 4763 11121 TIME...MOT...LOC 0720Z 248DEG 18KT 4763 11166 $$ KJ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 17, 11:59 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 17, 11:59 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1159 PM MDT WED AUG 17 2016 Aviation Section Updated .UPDATE... Upper level low over N-central Canada with trough extending SW towards the Nrn Rockies this evening with additional embedded shortwave and upper level jet energy upstream in central AB and NE BC. To the south, elevated subtropical moisture is pushing into SW MT ahead of a shortwave spinning over SE ID. Showers and a few thunderstorms will continue to diminish in coverage over SW MT this evening with dry low level air leading to little precipitation but locally gusty winds. To the north, An axis of elevated instability and pooled low level moisture in upslope flow continues to exist behind the frontal boundary across N-central MT. Thunderstorms thus far have been confined to areas along the Rocky Mtn Front/Glacier Park region with this activity decreasing in intensity. However, with additional incoming upper level support we may continue to see isolated to scattered showers and thunderstorms across n-central MT tonight. Hoenisch && .AVIATION... UPDATED 0559Z. Scattered showers/thunderstorms will affect the region through 21z on Thu. Then an area of steady rain will move southward from Canada into North Central MT after 23z Thu and continue to affect Central MT through 06z Fri. Expect ceilings to gradually lower through the period with IFR conditions developing. Some LIFR conditions are possible near mountains with mountains becoming obscured through the period. Brusda && .PREV DISCUSSION... /ISSUED 555 PM MDT WED AUG 17 2016/ Tonight through Friday...The initial surface front has moved through central Montana as it continues its journey south. Winds have generally shifted to the north. Moisture associated with the upper trof moving across southern Canada is approaching the international boundary. The airmass across northern Montana remains unstable and isolated thunderstorms are possible late this afternoon into evening. Additionally, satellite imagery indicates moisture is also moving into southern Montana and isolated convective activity is also possible there this evening. A stronger push of cooler air will cross the Canadian border and push south into central Montana after midnight tonight. North winds behind this secondary front will be breezy at times. Showers and isolated thunderstorms will develop behind the front and become widespread across the area Thursday as the trof moves through. Enough cooler air will accompany the front to lower snow levels to around 7000 feet allowing for light snow to fall on the higher peaks of Glacier National Park and over King's Hill. Showers will continue Friday morning but precipitation will decrease from the north and west by afternoon. Temperatures will remain well below seasonal averages through the period. Friday night through Wednesday...The main upper level low from earlier in the week will be pulling away from the region by Friday night...with a northwesterly flow aloft resulting in its wake through Saturday. An upper level ridge will then start to rebuild over the region from Sunday through Tuesday, resulting in warmer air moving back into the region. Additionally, mostly dry conditions are expected across the area during this time. By Wednesday, both the GFS/EC hint at another upper level trof and Canadian cold front to move southward into North Central MT. I have put in some low pops from late Tuesday night through Wednesday, but mainly over North Central MT. In terms of temperatures, expect rebounding temperatures on Saturday, with above normal temperatures from Sun through Tue. By Wednesday, cooler temperatures start to move back into the region with the passage of the upper level trof. Brusda/Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 55 63 43 69 / 30 90 90 40 CTB 53 59 44 70 / 50 80 80 30 HLN 60 68 50 70 / 20 90 80 50 BZN 58 74 48 69 / 20 70 70 60 WEY 48 72 38 60 / 30 40 50 30 DLN 56 76 47 69 / 20 50 50 40 HVR 57 65 49 71 / 30 80 80 30 LWT 55 65 45 66 / 10 80 90 70 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Aug 18, 12:49 AM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1249 AM MDT THU AUG 18 2016 MTZ012-049-180730- CASCADE MT-EASTERN TETON MT- 1249 AM MDT THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASCADE AND SOUTHEASTERN TETON COUNTIES UNTIL 130 AM MDT... AT 1249 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT SHAW...OR 21 MILES NORTH OF CASCADE...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUN RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4753 11183 4766 11184 4769 11157 4751 11157 TIME...MOT...LOC 0649Z 234DEG 9KT 4758 11177 KJ
Local storm report, Aug 18, 12:53 AM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1253 AM MDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL GREAT FALLS 47.50N 111.29W
08/18/2016 E1.25 INCH CASCADE MT TRAINED SPOTTER
HAIL FALLING UP TO 1.25 INCH.
&&
BRUSDASpecial weather statement, Aug 18, 12:58 AM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1258 AM MDT THU AUG 18 2016 MTZ009-010-180745- EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT- 1258 AM MDT THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLACIER COUNTY UNTIL 145 AM MDT... AT 1257 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTH OF KIOWA...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS GUEST NEAR 35 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SAINT MARY...BABB AND STARR SCHOOL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4872 11361 4887 11346 4870 11295 4847 11318 TIME...MOT...LOC 0657Z 303DEG 16KT 4876 11344 BRUSDA
Local storm report, Aug 18, 1:02 AM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
102 AM MDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL GREAT FALLS 47.50N 111.29W
08/18/2016 M1.25 INCH CASCADE MT NWS EMPLOYEE
HALF DOLLAR-SIZE HAIL.
&&
KJSpecial weather statement, Aug 18, 1:09 AM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 109 AM MDT THU AUG 18 2016 MTZ012-013-180745- CASCADE MT-CHOUTEAU MT- 109 AM MDT THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES UNTIL 145 AM MDT... AT 108 AM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 13 MILES WEST OF HIGHWOOD...OR 14 MILES NORTHEAST OF GREAT FALLS...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FORT BENTON...HIGHWOOD...PORTAGE AND FLOWEREE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4756 11119 4770 11120 4782 11063 4759 11058 TIME...MOT...LOC 0708Z 251DEG 25KT 4764 11106 KJ
Special weather statement, Aug 18, 1:21 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 121 AM MDT THU AUG 18 2016 MTZ012-013-049-180800- CASCADE MT-EASTERN TETON MT-CHOUTEAU MT- 121 AM MDT THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHOUTEAU...NORTH CENTRAL CASCADE AND EAST CENTRAL TETON COUNTIES UNTIL 200 AM MDT... AT 120 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POWER...OR 19 MILES NORTHWEST OF GREAT FALLS...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL CHOUTEAU...NORTH CENTRAL CASCADE AND EAST CENTRAL TETON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4758 11164 4772 11165 4781 11123 4763 11121 TIME...MOT...LOC 0720Z 248DEG 18KT 4763 11166 KJ
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:15 PM MDT | Special Weather Statement | TFX | Glacier | 60 min |
| Aug 18, 12:02 AM MDT | Special Weather Statement | TFX | Cascade | 43 min |
| Aug 18, 12:33 AM MDT | Severe Thunderstorm Warning | TFX | Cascade | 57 min |
| Aug 18, 12:43 AM MDT | Special Weather Statement | TFX | Cascade | 47 min |
| Aug 18, 12:49 AM MDT | Special Weather Statement | TFX | Cascade | 41 min |
| Aug 18, 12:58 AM MDT | Special Weather Statement | TFX | Glacier | 47 min |
| Aug 18, 1:09 AM MDT | Special Weather Statement | TFX | Chouteau | 36 min |
| Aug 18, 1:23 AM MDT | Special Weather Statement | TFX | Chouteau | 52 min |
| Aug 18, 1:33 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 42 min |
| Aug 18, 1:38 AM MDT | Special Weather Statement | TFX | Cascade | 52 min |
| Aug 18, 1:47 AM MDT | Severe Thunderstorm Warning | TFX | Cascade | 24 min |
| Aug 18, 1:53 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 38 min |
| Aug 18, 2:09 AM MDT | Special Weather Statement | TFX | Cascade | 51 min |
| Aug 18, 3:26 AM MDT | Special Weather Statement | TFX | Cascade | 34 min |
| Aug 18, 3:56 AM MDT | Special Weather Statement | TFX | Judith Basin | 49 min |
| Aug 18, 4:22 AM MDT | Special Weather Statement | TFX | Cascade | 38 min |
| Aug 18, 5:00 AM MDT | Special Weather Statement | TFX | Judith Basin | 45 min |
| Aug 18, 6:41 AM MDT | Special Weather Statement | TFX | Judith Basin | 34 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.